Alert archive / North Carolina / Wind Advisories in 2019

Wind Advisory 3, NWS Raleigh, NC

February 23, 201917 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Feb 23, 2019, 7:40 PM EST for 17 counties in North Carolina. It took effect at Feb 24, 2019, 12:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2019, 7:40 PM EST (00:40 UTC)
In effect from
Feb 24, 2019, 12:00 PM EST
Expired
Feb 24, 2019, 9:54 PM EST
In force
10 hr
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Vance County, NC, Wake County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS72 KRAH 240040
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
740 PM EST Sat Feb 23 2019

...Strong westerly winds expected Sunday afternoon with gusts
between 35 and 45 MPH...

.A strong cold front will cross the region Sunday, followed by a
quick increase in westerly winds. Behind the cold front skies will
clear allowing stronger flow in the lower portion of the
atmosphere to descend to the surface. 

NCZ007-008-021>025-038>041-241200-
/O.NEW.KRAH.WI.Y.0003.190224T1700Z-190225T0500Z/
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Wake-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Pfafftown, Stanleyville, 
Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington,
Graham, Chapel Hill, Carrboro, Bethesda, Durham, 
Research Triangle, Lexington, Thomasville, Asheboro, Ulah, 
Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, 
Raleigh, and Cary
740 PM EST Sat Feb 23 2019

...WIND ADVISORY IN EFFECT FROM NOON SUNDAY TO MIDNIGHT EST
SUNDAY NIGHT...

The National Weather Service in Raleigh has issued a Wind
Advisory, which is in effect from noon Sunday to midnight EST
Sunday night.

* WINDS...West 15 to 25 mph with frequent gusts of 35 to 45 MPH,
  and potentially as high as 50 MPH.

* TIMING...The period of strongest winds will occur Sunday
  afternoon between 1 and 5 PM.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 to 40 mph or
wind gusts of 40 to 55 mph are expected. Winds of this magnitude
are capable of knocking down old or weakened trees and can make
driving difficult, especially for high profile vehicles.

&&

$$
3 follow-up statements
459 
WWUS72 KRAH 240855
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
355 AM EST Sun Feb 24 2019

...Strong winds expected to peak this afternoon, with gusts 
between 35 and 45 MPH...

NCZ009>011-026>028-242200-
/O.EXA.KRAH.WI.Y.0003.190224T1700Z-190225T0500Z/
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-
Including the cities of Dabney, Henderson, Norlina, Wise, Afton, 
Warrenton, Lake Gaston, Roanoke Rapids, Pilot, Ingleside, 
Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, and Rocky Mount
355 AM EST Sun Feb 24 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...

The National Weather Service in Raleigh has issued a Wind
Advisory, which is in effect from noon today to midnight EST
tonight.

* WINDS...Southwest to west at 15 to 25 mph, with gusts to around
  40 mph. Isolated gusts to 45 mph will be possible. 

* TIMING...The period of strongest winds will occur between 1 PM
  and 6 PM.

* IMPACTS...Gusty winds will blow around unsecured objects and
  result in tree damage, including a few downed trees. Power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 to 40 mph or
wind gusts of 40 to 55 mph are expected. Winds of this magnitude
are capable of knocking down old or weakened trees and can make
driving difficult, especially for high profile vehicles.

&&

$$

NCZ007-008-021>025-038>041-242200-
/O.CON.KRAH.WI.Y.0003.190224T1700Z-190225T0500Z/
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Wake-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Pfafftown, Stanleyville, 
Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington,
Graham, Chapel Hill, Carrboro, Bethesda, Durham, 
Research Triangle, Lexington, Thomasville, Asheboro, Ulah, 
Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, 
Raleigh, and Cary
355 AM EST Sun Feb 24 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
EST TONIGHT...

* WINDS...Southwest to west at 15 to 25 mph, with gusts to around
  40 mph. Isolated gusts to 45 mph will be possible. 

* TIMING...The period of strongest winds will occur between 1 PM
  and 6 PM.

* IMPACTS...Gusty winds will blow around unsecured objects and
  result in tree damage, including a few downed trees. Power 
  outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 to 40 mph or
wind gusts of 40 to 55 mph are expected. Winds of this magnitude
are capable of knocking down old or weakened trees and can make
driving difficult, especially for high profile vehicles.

&&

$$
750 
WWUS72 KRAH 241909
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
209 PM EST Sun Feb 24 2019

...Strong wind gusts expected through early this evening...

NCZ007>011-021>028-038>041-250500-
/O.CON.KRAH.WI.Y.0003.000000T0000Z-190225T0500Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, 
Durham, Research Triangle, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Ulah,
Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, 
Raleigh, and Cary
209 PM EST Sun Feb 24 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WINDS...West 15 to 25 mph with gusts 35 to 45 mph.

* TIMING...The period of strongest wind gusts will occur through 
  6 PM.

* IMPACTS...Strong gusty winds will blow around unsecured objects.
  Large tree limbs could be blown down as well as a few shallow
  rooted trees due to saturated top soil from recent rainfall. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that wind gusts of 40 to 55 mph are 
expected. Winds of this magnitude are capable of knocking down old
or weakened trees and can make driving difficult, especially for 
high profile vehicles.

&&

$$
087 
WWUS72 KRAH 250254
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
954 PM EST Sun Feb 24 2019

...Wind Advisory has been cancelled...


NCZ007>011-021>028-038>041-250400-
/O.CAN.KRAH.WI.Y.0003.000000T0000Z-190225T0500Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, 
Durham, Research Triangle, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Ulah,
Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, 
Raleigh, and Cary
954 PM EST Sun Feb 24 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Raleigh has cancelled the Wind
Advisory.

Wind gusts of 20 to 30 mph wind gusts will continue to diminish 
this evening. As such, the wind advisory has been cancelled.  

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Feb 23, 3:35 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 23, 3:35 PM EST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
335 PM EST Sat Feb 23 2019

.SYNOPSIS...
High pressure will ridge southward and result in continued
Appalachian cold air damming across the middle Atlantic states
through Sunday morning. A cold front will cross the
region Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Saturday...

Classical cold air damming regime firmly established across central
NC this afternoon and will persist into the evening. Mid afternoon
analysis depict the sfc ridge extending SW-NE across the Piedmont,
originating from a parent high (~1030mb) offshore of southern New
England. Aloft, sly flow in the 925-850mb layer continued to pull
warm moist air over the cool stable air at the surface. Decent speed
convergence noted at 850mb with 10kts at GSO and 40kts at
FFC/Atlanta per 12Z upper air analysis. This sly flow veers to a
swly direction later this afternoon and this evening. This action
should push the axis of persistent rainfall over the northern
Piedmont a bit farther north into southern VA by this evening, and
more so overnight. Thus, we should experience a relative lull in the
precip over the northern Piedmont/northern Coastal Plain, aside from
areas of drizzle.

Later this evening and into the overnight, warmer air immediately
above the surface will spread nwd. This warmer air above the cool
surface should promote the development of fog, some of which will be
dense. Model guidance has shifted gears a bit and now suggest the
Piedmont and Sandhills as the favorable region for dense fog, and
less so across the Coastal Plain. Still, expect at least pockets of
dense fog in vicinity of the I-95 corridor. Confidence not quite high
enough to issue a dense fog advisory, though one will likely be
needed later tonight. Evening temperatures will generally hold
steady near 40 north to the low-mid 40s south. After midnight,
temperatures will slowly rise across the far south as the warmer air
slowly makes inroads into our region. By daybreak, expect
temperatures to vary from around 40 NW Piedmont to the upper 40s-
lower 50s south.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 330 PM Saturday...

Sunday, a strong cold front associated with a deep low lifting
northeast across the Great Lakes, will sweep across central NC
Sunday morning, exiting our region by early afternoon. Convergence
along this feature will support a band of moderate-heavy showers
ahead of the front. While kinematics are impressive with bulk shear
around 60kts, the lower levels of the atmosphere appear too stable
to support deep convection, so not expecting any thunder with this
system at this time. Still, the heavier showers able to obtain some
depth will aid to translate some of the strong winds aloft to the
surface. Wind gusts 40-50 mph are a possibility with some of the
heavier showers.

Behind the sfc front, blustery west-northwest winds will usher a
drier air mass into the region. This drier air coupled with
subsidence behind the exiting frontal system should dissipate cloud
cover west-to-east immediately behind the front. The insolation and
the tight pressure gradient associated with the deep low to our NW
will cause west-northwest sfc winds 15-20 mph with frequent gusts 30-
40 mph. Sporadic wind gusts 45 to 50 mph not out of the question
across the northern Piedmont. A wind advisory may be needed in later
forecast issuance. Warmer air over the region Sunday, thanks to the
deep wly flow, will permit temperatures to soar into the 70s across
most of the Sandhills and Coastal Plain. Elsewhere, residual effects
of the CAD may temper the warm up a bit, yielding temperatures
generally in the mid-upper 60s.

Cooler air will overspread central NC Sunday night. Under clear
skies and steady west-NW wind, expect overnight temperatures in the
30s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 240 PM Saturday...

Monday through Tuesday night: Surface high pressure will build into
and through the region behind the front through Tuesday, with dry,
seasonable conditions expected through Tuesday night. The surface
high pushes offshore late Tuesday/Tuesday night. Generally expect
temperatures to moderate through this time frame with highs in the
mid 50s to mid 60s and lows in the 30s to around 40 degrees.

Wednesday through Friday: Forecast confidence for Wednesday onward
is quite low at this time. Though the medium-range models show
similar upper level patterns, the GFS is much wetter than the ECMWF.
In fact, the EC keeps most of the area dry through the end of the
work week. Expect a series of weak but amplifying shortwaves to pass
through the region. The surface high over the Atlantic will allow
southeasterly return flow to advect moisture into the region. This
supports increasing chances for rain, primarily across the south, on
Wednesday should the shortwaves provide enough forcing to generate
precipitation. Several weak surface lows will develop in response to
the shortwaves aloft, but where, when and how strong they will be is
still in question. The other difference between the GFS and ECMWF is
in regard to the surface boundary location with respect to central
NC. The EC keeps high pressure wedged into the area through Friday
while the GFS keeps central NC in the warm sector Wednesday and
Thursday, with the wedge building into the area on Friday. These
differences are the reason for the low confidence forecast but the
trend is for a possible return to wet weather by the end of the work
week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 105 PM Saturday...

Adverse aviation conditions expected to persist across central NC
through 12Z Sunday. Widespread IFR/low end MVFR ceilings will occur
this afternoon with widespread IFR/LIFR expected tonight. Rain will
occur through 22Z across the northern half of the forecast area,
affecting flight operations at KINT, KGSO, KRDU, and KRWI. In
vicinity of KFAY, just spotty light rain expected though
visibilities will be restricted in the MFR/IFR categories due to
fog.

After 05Z, just spotty light rain/drizzle expected across the region
though IFR/LIFR ceilings and MVFR/IFR visibilities will persist. A
strengthening low level jet will induce low level wind shear
conditions across the region with wind speeds 35-45kts expected at
1500 ft AGL. These wind shear conditions expected to abate after 14Z
Sunday as the stronger winds aloft begin to mix to the surface.

A strong cold front will cross central NC Sunday morning through
early afternoon. SW winds ahead of the front may gusts around 40kts
over portions of the Sandhills and Coastal Plain. Behind the front,
west-northwest winds expected to gusts 35-40kts. Along the front,
expect a band of heavy showers, producing visibilities at or below 2
miles and wind gusts around 40kts.

Strong subsidence coupled with a downslope component to the low
level wind will aid to dissipate the cloud coverage, with mostly
clear/partly cloudy skies expected areawide by early-mid afternoon.

VFR parameters expected Sunday afternoon through mid week. There is
potential for sub VFR parameters due to ceilings toward the later
half of the work week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...KC
AVIATION...WSS
Hazardous weather outlook, Feb 23, 5:08 AM EST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
508 AM EST Sat Feb 23 2019

NCZ008>011-024>028-039>043-073>078-083>086-088-089-241200-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
508 AM EST Sat Feb 23 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Areas of fog tonight will become dense at times through Sunday
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of dense fog will disperse through mid to late morning Sunday. Windy
conditions will follow, with wind gusts between 35 and 40 mph likely
through early Sunday evening. Locally stronger wind gusts between 40
and 50 mph may occur in a broken line of fast-moving showers that
will cross the area from midday to mid afternoon Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>023-038-241200-
Person-Forsyth-Guilford-Alamance-Davidson-
508 AM EST Sat Feb 23 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Areas of fog tonight will become dense at times through Sunday
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of dense fog will disperse through mid to late morning Sunday. Windy
conditions will follow, with wind gusts between 35 and 40 mph likely
through early Sunday evening. Isolated gusts up to 45 mph will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 8:18 PM ESTRiver Flood WarningRAHEdgecombe13 days
Feb 23, 8:18 PM ESTRiver Flood WarningRAHFranklin49 hr
Feb 23, 8:46 PM ESTRiver Flood WarningRAHDavidson, Davie42 hr
Feb 23, 10:36 PM ESTAreal Flood WarningRAHForsyth8 hr
Feb 24, 12:32 AM ESTRiver Flood WarningRAHChatham, Lee6 hr
Feb 24, 1:26 AM ESTAreal Flood AdvisoryRAHDavidson19 hr
Feb 24, 4:53 AM ESTRiver Flood WarningRAHEdgecombe, Halifax, Nash4 days

Nearby

Wind Advisories in North Carolina, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.